Hail, Lee
- When
- April 10, 4:40 PM EST to 4:42 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -83.030
A trained spotter reported nickel-size hail fell in Pennington Gap.
A cold front tracked across southwest Virginia during the afternoon and evening hours. The resulting squall line triggered several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front tracked across southwest Virginia during the afternoon and evening hours. The resulting squall line triggered several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 1:25 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT FRI APR 10 2009 .SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF TORNADOES THIS AFTERNOON INTO EARLY EVENING. ONCE THE COLD FRONT PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND LOW CLOUDS MOVING IN. WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT. .LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND. NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 65 43 72 53 / 50 10 0 0 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 62 40 69 47 / 80 10 0 0 30 OAK RIDGE, TN 51 62 39 69 48 / 70 10 0 0 30 TRI CITIES AIRPORT, TN 49 59 36 67 42 / 90 20 0 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST ENGLEWOOD 35.42N 84.49W
04/10/2009 E60 MPH MCMINN TN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG KINGSTON 35.87N 84.51W
04/10/2009 ROANE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ENGLEWOOD 35.42N 84.49W
04/10/2009 E0.75 INCH MCMINN TN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 NW SODDY-DAISY 35.31N 85.23W
04/10/2009 E65 MPH HAMILTON TN AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
04/10/2009 HAMILTON TN AMATEUR RADIO
ROOF OF HOUSE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
04/10/2009 HAMILTON TN AMATEUR RADIO
TREES AND POWER LINES DOWN ON HWY 41 IN THE EAST RIDGE
AREA.
&&The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported nickel-size hail fell in Pennington Gap.
Amateur radio personnel reported quarter-size hail fell at Pennington Gap.
The public reported nickel-size hail fell at High Knob.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164343, 164344, 164345.